Search Encyclopedia:    
List of Topics Print This Page
 
< back

Allergic reactions to medication

Allergic reactions to medication
A true allergy to a medication is different than a simple adverse reaction to the drug. The allergic reaction occurs when the immune system, having been exposed to the drug before, creates antibodies to it. On subsequent exposure to the drug these antibodies cause release of histamines. If severe, this reaction can result in a life-threatening situation known as anaphylactic shock.

Review Date: 5/30/2012
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Stuart I. Henochowicz, MD, FACP, Associate Clinical Professor of Medicine, Division of Allergy, Immunology, and Rheumatology, Georgetown University Medical School. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.


   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2014, The Trustees of the University of Pennsylvania